Lake Huron, 2012

Marine Hail in Lake Huron, March 15, 2012

March 15, 2012 · NWS DTX · 7 events in 3 counties and zones

Thunderstorms producing large hail moved through Saginaw Bay and southern Lake Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms producing large hail moved through Saginaw Bay and southern Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 15, 1:11 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 15, 1:11 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
211 PM EDT THU MAR 15 2012

.AVIATION...

//DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE LATE THIS AFTERNOON AND
THROUGH THE EVENING AS A MOIST AND UNSTABLE AIRMASS RESIDES OVER THE
REGION. THESE THUNDERSTORMS WILL BE TRIGGERED BY A WEAK COLD FRONT
SINKING SOUTH INTO CENTRAL LOWER MICHIGAN...AND BY A FEW WEAK UPPER
LEVEL WAVES AS THEY TRACK ACROSS THE GREAT LAKES. THE MOST LIKELY
TIMEFRAME FOR THESE THUNDERSTORMS TO OCCUR WILL BE BETWEEN 20Z AND
00Z. A FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL AROUND ONE
INCH IN DIAMETER THE MAIN THREAT. SHOWERS AND THUNDERSTORM CHANCES
WILL FADE OVERNIGHT...WITH THE MAIN FORECAST CONCERN CHANGING OVER
TO FOG POTENTIAL AFTER 06Z. SEASONABLY MILD AND MOIST AIRMASS WILL
REMAIN OVERNIGHT...WHILE LOW-LEVEL MOISTURE POOL DEEPENS BEHIND THE
COLD FRONT. FOG AND LOW STRATUS MAY FORM ACROSS ALL OF SOUTHEAST
MICHIGAN TONIGHT...BECOMING LOCALLY DENSE. FLOW OFF LAKE HURON WILL
ALSO PROMOTE THIS POTENTIAL AS A LOW-LEVEL INVERSION ALSO SETS UP.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE IN CEILING BELOW 5000 FEET BETWEEN 16Z-06Z WITH A
  MEDIUM CONFIDENCE THEREAFTER.

* MEDIUM CONFIDENCE ON THUNDERSTORM OCCURRENCE AFTER 20Z..BUT LOW
  CONFIDENCE ON EXACT TIMING AND COVERAGE THROUGH EARLY THIS EVENING.

* LOW CONFIDENCE ON CEILING AND/OR VISIBILITY DROPPING BELOW 200
  FT OR 1/2SM AFTER 06Z TONIGHT.

&&

.PREV DISCUSSION...ISSUED 1242 PM EDT THU MAR 15 2012

UPDATE...

FEW CONVECTIVE CELLS ALREADY FIRED TODAY ACROSS EXTREME SOUTHEAST
MICHIGAN AS A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE OVER THE
REGION. STORMS OVERNIGHT AND THIS MORNING WERE SHOWING GOOD
POTENTIAL FOR HAIL FORMATION...AND WE DID RECEIVE ONE SPOTTER
REPORT OF 1.5 INCH HAIL JUST BEFORE 11 AM. 12Z DTX SOUNDING
SHOWED UNSTABLE LAPSE RATES (7-8 DEGREES C/KM) POISED ABOVE AN
INVERSION AT 925MB. THIS INVERSION SHOULD EASILY MIX OUT TODAY AS
MORNING/AFTERNOON SUNSHINE HEATS THE LOWER LEVELS. IMPRESSIVE LOW-
LEVEL MOISTURE ADVECTION OCCUR ED LATE YESTERDAY AND
OVERNIGHT...WITH SURFACE DEWPOINTS TODAY NOW RANGING FROM THE MID
50S TO NEAR 60 ACROSS ALL OF SOUTHEAST MICHIGAN. SURFACE
TEMPERATURES WARMING INTO THE LOW/MID 70S THIS AFTERNOON WILL
YIELD CAPE VALUES OF AROUND 2000 J/KG (MODIFYING 12Z DTX SOUNDING
WITH T/TD OF 72/57). WIDESPREAD SEVERE WEATHER THREAT STILL
REMAINS UNCERTAIN HOWEVER AS TRIGGERS FOR UPWARD FORCING WILL NOT
BE VERY STRONG. AREA OF LOW PRESSURE SLOWLY WORKING EAST ACROSS
MICHIGAN WILL DROP A WEAK COLD FRONT DOWN INTO CENTRAL LOWER
MICHIGAN DURING THE LATE AFTERNOON AND EVENING...BEFORE THIS FRONT
WASHES OUT OVERNIGHT. THERE ARE ALSO A FEW WEAK UPPER WAVES
EMBEDDED IN WEST TO SOUTHWEST FLOW ACROSS THE WESTERN GREAT
LAKES...WITH THE FIRST NOW APPROACHING FROM OVER SOUTHERN LAKE
MICHIGAN.

SEVERE POTENTIAL STILL HOLDS AT A SLIGHT CHANCE...AND WILL BE
CONDUCTING AN 18Z RAOB TO FURTHER ASSESS POTENTIAL. STORMS THAT DO DEVELOP
WILL CONTINUE TO POSE A RISK FOR LARGE HAIL...WITH UPDRAFTS
CAPABLE OF BECOMING STRONG ENOUGH TO LOFT ICE ABOVE THE 20KFT -20C
LEVEL. DAMAGING WIND GUSTS TO 60 MPH WILL ALSO BE A THREAT. STORM
MODE WILL MOST LIKELY BE IN THE FORM OF PULSE-TYPE STORMS GIVEN
WEAKER SHEAR PROFILES...HOWEVER WITH CAPE VALUES ABOVE 2000 J/KG
CANNOT RULE OUT A FEW MULTI-CELLULAR LINE SEGMENTS AS WELL. BEST
WINDOW FOR THUNDERSTORMS WILL BE BETWEEN 3PM AND 10PM.

PREV DISCUSSION...ISSUED 342 AM EDT THU MAR 15 2012

SHORT TERM...TODAY AND TONIGHT

WIDELY SCATTERED CONVECTION WILL CONTINUE TO PERCOLATE ON NOSE OF A
LOW LEVEL JET THAT HAS DEVELOPED IN ADVANCE OF AN APPROACHING WEAK
SHORTWAVE EARLY THIS MORNING. SOME OF THIS ACTIVITY WILL PERSIST
INTO THE MORNING...BUT EXPECT COVERAGE TO BE MINIMAL. EVEN SO...THE
ELEVATED INSTABILITY THAT THIS JET IS TRANSPORTING INTO THE REGION
WILL BE SUFFICIENT TO ALLOW FOR A FEW ISOLATED STRONGER STORMS THAT
WILL LIKELY PRODUCE SMALL HAIL UP TO ONE HALF AN INCH IN DIAMETER.
AREAS OF FOG ALSO REMAIN POSSIBLE EARLY THIS MORNING AS SURFACE
DEWPOINTS IN/AROUND 50 ARE REPLACED WITH READINGS CLOSER TO 55F.
WITH ADDITIONAL COOLING IN THE WEE HOURS...THIS SHOULD ALLOW FOR
BOUNDARY LAYER SATURATION IN SOME AREAS...WITH THE RESULTING FOG
AND/OR LOWER STRATUS THEN TAKING UNTIL 10-11 AM TO COMPLETELY
DISSIPATE. GIVEN DECIDED LACK OF DEVELOP UPSTREAM SO FAR...WILL
MONITOR AND ADJUST THIS IDEA AS NEEDED.

THE AFOREMENTIONED SHORTWAVE WILL ENCROACH ON THE AREA LATE THIS
AFTERNOON INTO EARLY THIS EVENING...BRINGING ANOTHER DECENT CHANCE
AT SCATTERED SHOWERS AND THUNDERSTORMS LATER IN THE DAY AS THE
ATTENDING WEAK FRONTAL BOUNDARY SHIFTS ACROSS LOWER MICHIGAN. WHILE
FORCING ALONG THIS FEATURE WILL BE RATHER MINOR...MODEST INSTABILITY
(W/ MLCAPES ON THE ORDER OF 1500 J/KG) SHOULD BE SUFFICIENT TO BRING
THE POTENTIAL FOR AT LEAST ONE OR TWO THUNDERSTORMS REACHING SEVERE
LIMITS WITH HAIL AND PERHAPS GUSTY WINDS. THIS ACTIVITY WILL LINGER
INTO THE EVENING AND THEN SHIFT EAST TO SOUTHEAST OUT OF THE AREA
WITH THE TROUGH AFTER MIDNIGHT.

TEMPERATURES WILL REMAIN VERY MILD FOR MID MARCH WITH HIGHS DURING
THE AFTERNOON BACK INTO TO 70 OR BETTER FOR MOST LOCATIONS AND LOWS
TONIGHT GENERALLY IN THE 50-55 DEGREE RANGE FROM I 69 SOUTH...BUT
COOLER FROM THE THUMB/SAGINAW VALLEY WHERE LIGHT NORTHEAST FLOW LEFT
IN THE WAKE OF THE PASSING THROUGH WILL BRING A COLDER MARINE LAYER
SOUTH INTO PARTS OF THE CWA. THIS SETUP WILL ACTUALLY BE MUCH MORE
CONDUCIVE TO FOG DEVELOPMENT AS THIS FLOW WASHES OUT IN THE MIDDLE
OF THE CWA...LEAVING NEAR CALM WINDS. COUPLE THIS WITH THE ADDED
MOISTURE OF THE MARINE LAYER AND DECENT RATIONAL COOLING AND YOU
HAVE THE POTENTIAL FOR WIDESPREAD FOG WITH SOME OF IT MOST LIKELY
RATHER DENSE.

LONG TERM...THURSDAY THROUGH WEDNESDAY

A BUILDING UPPER RIDGE WILL BRING DRY WX ON FRIDAY AND FRIDAY
NIGHT. RETURN FLOW WILL KICK IN ON SATURDAY, AS HIGHS IN THE LOW 70S
WILL BE COUPLED WITH DEWPOINTS SURGING BACK TO NEAR 60 DEGREES.
HOWEVER, THE 800MB CAPPING INVERSION DEPICTED BY 00Z GFS SOUNDINGS
LIMITS CONFIDENCE IN TSTORM POTENTIAL ENOUGH TO MAINTAIN THE
INHERITED DRY FORECAST DURING THE DAY ON SATURDAY. CHANCE POPS
REMAIN IN PLACE FOR SATURDAY NIGHT AFTERNOON REMNANTS OF AFTERNOON
CONVECTION OVER THE MS VALLEY/WESTERN GREAT LAKES MAY WORK THEIR WAY
ACROSS THE AREA LATE SAT NIGHT INTO EARLY SUNDAY MORNING.

A BETTER CHANCE FOR PRECIP WILL THEN ARRIVE ON SUNDAY AS THE LOW
AMPLITUDE SUBTROPICAL WAVE POSITIONED NEAR THE BAJA PENINSULA EARLY
THIS MORNING LIFTS TOWARD THE AREA AS IT BECOMES EMBEDDED IN THE
DEVELOPING SOUTHWEST FLOW ALOFT. MID AND UPPER LEVEL DYNAMICS WILL
NOT BE IMPRESSIVE, BUT IT MAY BE A SUFFICIENT TRIGGER GIVEN THAT
IT IS PROGGED TO ARRIVE DURING PEAK HEATING ON SUNDAY AFTN.

WARMER WEATHER IS FORECAST TO ARRIVE EARLY NEXT WEEK AS THE SOUTHERLY
GRADIENT INCREASES IN RESPONSE TO THE DEEP WESTERN U.S. LONGWAVE
TROUGH SHIFTING EAST INTO THE CENTRAL UNITED STATES. THE DOWNSTREAM
RESPONSE WILL RESULT IN H5 HEIGHTS APPROACHING 580DM OVER THE CWA BY
THE MIDWEEK PERIOD. 850MB TEMPERATURES HOVERING AROUND 10-12C FOR
MULTIPLE DAYS WILL RESULT IN HIGH TEMPERATURES POTENTIALLY
REACHING THE LOW 80S WITH THE TYPICAL CAVEAT OF UNCERTAINTY
REGARDING CLOUD COVER. THE OFFICIAL FORECAST IS MORE CONSERVATIVE,
ADVERTISING HIGHS IN THE LOW TO MID 70S, OR 25 TO 30 DEGREES ABOVE
NORMAL, THROUGH DAY 7.

MARINE...

WINDS WILL REMAIN RELATIVELY LIGHT FOR THE NEXT SEVERAL DAYS AS
EXTREMELY MILD AIR TAKES UP RESIDENCE ACROSS THE REGION. INCREASED
MOISTURE WILL BRING A GOOD CHANCE OF FOG EARLY THIS MORNING...SOME
OF WHICH WILL PERSIST TODAY. FOG WILL LIKELY EXPAND AGAIN TONIGHT
ESPECIALLY FROM SOUTHERN LAKE HURON SOUTH TO WESTERN LAKE ERIE AS
LOW LEVEL FLOW BECOMES LIGHT VERY LIGHT. THE MOISTURE WILL ALSO
BRING WITH IT INCREASING INSTABILITY AND THUS PERIODIC CHANCES OF
THUNDERSTORMS FOR THE NEXT SEVERAL DAYS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....HLO
UPDATE.......HLO
SHORT TERM...DG
LONG TERM....JVC
MARINE.......DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 15, 8:29 AM EST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
929 AM EDT THU MAR 15 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-161330-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
929 AM EDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY DURING THE
AFTERNOON AND THROUGH THE EVENING. THERE IS A SLIGHT CHANCE OF
SEVERE WEATHER WITH THESE STORMS. THE PRIMARY THREAT WILL BE LARGE
HAIL UP TO ONE INCH IN DIAMETER...ALTHOUGH DAMAGING WINDS TO 60
MPH WILL ALSO BE POSSIBLE. STORM MOTION WILL BE TO THE EAST-
NORTHEAST AT 25 MPH.

AREAS OF DENSE FOG WILL BE POSSIBLE LATE TONIGHT AFTER A FRONTAL
BOUNDARY SETTLES SOUTH THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC THUNDERSTORM CHANCES WILL EXIST INTO EARLY NEXT WEEK WITH
THE BEST CHANCE AT STORMS COMING LATE SATURDAY INTO SUNDAY AS AN
UPPER LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL GREAT LAKES.
SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-161330-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
929 AM EDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY DURING THE
AFTERNOON AND THROUGH THE EVENING. THERE IS A SLIGHT CHANCE OF
SEVERE WEATHER WITH THESE STORMS. THE PRIMARY THREAT WILL BE LARGE
HAIL UP TO ONE INCH IN DIAMETER...ALTHOUGH DAMAGING WINDS TO 55 KNOTS WILL
ALSO BE POSSIBLE. STORM MOTION WILL BE TO THE EAST- NORTHEAST AT
20 KNOTS.

AREAS OF DENSE FOG WILL BE POSSIBLE LATE TONIGHT AS A FRONTAL BOUNDARY
SETTLES SOUTH THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC THUNDERSTORM CHANCES WILL EXIST INTO EARLY NEXT WEEK WITH
THE BEST CHANCE AT STORMS COMING LATE SATURDAY INTO SUNDAY AS AN
UPPER LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL GREAT LAKES.
SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Mar 15, 9:41 AM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1041 AM EDT THU MAR 15 2012

MIZ070-076-151545-
MACOMB-WAYNE-
1041 AM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 1037 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF DOWNTOWN DETROIT...MOVING EAST
AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  GROSSE POINTE BY 1055 AM EDT...
  ST. CLAIR SHORES BY 1105 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC
Local storm report, Mar 15, 10:10 AM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1110 AM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     HAIL             WARREN                  42.49N 83.03W
03/15/2012  M1.50 INCH       MACOMB             MI   TRAINED SPOTTER

&&

RKULIK
Local storm report, Mar 15, 10:25 AM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1125 AM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HAIL             2 WNW ST. CLAIR SHORES  42.51N 82.93W
03/15/2012  M0.50 INCH       MACOMB             MI   911 CALL CENTER

&&

RKULIK
Special weather statement, Mar 15, 10:44 AM EST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1144 AM EDT THU MAR 15 2012

MIZ063-070-151645-
MACOMB-ST. CLAIR-
1144 AM EDT THU MAR 15 2012

...SPECIAL WEATHER STATEMENT...

AT 1143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORMS 8 MILES WEST OF MOUNT CLEMENS...MOVING EAST AT 20 MPH.

PEA TO MARBLE SIZED HAIL...ARE POSSIBLE WITH THESE STORMS.

* THE THUNDERSTORM WILL BE NEAR...
  MACOMB TOWNSHIP BY 1155 AM EDT...
  MOUNT CLEMENS BY 1205 PM EDT...
  NEW BALTIMORE BY 1220 PM EDT...
  HARSENS ISLAND BY 1240 PM EDT...
  ALGONAC BY 1245 PM EDT...

SC
Local storm report, Mar 15, 2:31 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
331 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HAIL             5 W ST. CLAIR SHORES    42.48N 82.99W
03/15/2012  E1.75 INCH       MACOMB             MI   BROADCAST MEDIA

&&

ADODSON

The radar

The Detroit radar (KDTX), 146 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

7 marine hail. Local standard time, as filed.

Marine Hail, Port Austin to Harbor Beach Mi

When
March 15, 2:31 PM EST
Where
Port Austin to Harbor Beach Mi forecast zone, 1 mi NNE of Harbor Beach
Measured
1 in hail
Reported by
Coast Guard
Coordinates
43.863, -82.632

Marine Hail, Harbor Beach to Port Sanilac Mi

When
March 15, 2:31 PM EST
Where
Harbor Beach to Port Sanilac Mi forecast zone, 1 mi NNE of Harbor Beach
Measured
1 in hail
Reported by
Coast Guard
Coordinates
43.863, -82.632

Marine Hail, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
March 15, 3:30 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 4.23 mi WNW of Saginaw River Mouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.670, -83.910

Marine Hail, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
March 15, 3:45 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 4.23 mi WNW of Saginaw River Mouth
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
43.670, -83.910

Marine Hail, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
March 15, 3:50 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 4.23 mi WNW of Saginaw River Mouth
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.670, -83.910

Marine Hail, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
March 15, 6:20 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 2.59 mi WSW of Saginaw River Mouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.640, -83.880

Marine Hail, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
March 15, 8:00 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 8.74 mi S of Pinconning
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.724, -83.981

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371718, 371719, 371721, 371722, 371723, 371724, 371725.